young woman checking her hair in a mirror

Q. At age 49 I still had a thick head of long wavy hair. Then I was prescribed the blood pressure drug lisinopril with HCT.

Within three weeks my hair was falling out, along with my eyelashes and eyebrows. My doctor said these meds don’t cause hair loss. I saw a hormone specialist and after $400 worth of tests, he said the hair loss was due to age and stress.

One dermatologist I saw said it was stress; another said I was getting older. I’ve searched blood pressure medications online and many have “alopecia” as a side effect. That means hair loss. I don’t think I’m stressed and I’m not that old.

A. Many medications can cause hair loss. Blood pressure pills like atenolol, lisinopril, losartan, and valsartan may have this effect, as can cholesterol-lowering drugs like lovastatin or simvastatin. Such a side effect is often considered minor, but many people find it distressing.

We are sending you our Guides to Hair and Nail Care and Blood Pressure Treatment with a list of many drugs that may contribute to hair loss plus ways to battle baldness and control blood pressure naturally.

No one should stop taking a blood pressure medicine without medical supervision. Controlling hypertension without side effects requires good teamwork between doctors and patients.

Join Over 140,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Pat. R.
    Georgia
    Reply

    Wow, I am taking Lossrtan/HCTZ 100-25MG tabs, Amlodipine Besylate 10MG, and Metoprol Tar 25MG Tabs. My hair was thick and long, but now it is gone, short, broken, and just gone. I went to a dermatologist and was told my hair folicals were open and my hair should be growing. I was prescribed several vitamins and continents, also biotin it did not work. I have purchased many hair growth products and none have worked.

    Recently, my hair in the top of my head is just gone and the sides look like my hair was cut in my sleep. I am at a loss and at this point, I am not sure what to do. I tried to go off my meds, but my blood pressure elevated. Thanks to all of you for sharing, it is sad but now I know I am not alone in this situation.

  2. rob
    Reply

    Lisiprinol f cued my hair i was the opposite my hair shed after b showering since a teen but remained thick
    now hair thinner and none falls out in shower
    At all !!!! Devastating feeling no bold patches just stopped growing

  3. Sherrie Lodge
    Greenville NC
    Reply

    It’s sad that the great USA has no medications to serve other than the poison they feed us to Tx blood pressure. These chemical are just that & doesn’t work only causing additional health problems including skin rashes that’s very difficult to heal. Oh no! Did I say the dirty word. Heal. I’m really angry.

  4. Monika
    Welland, Ontario
    Reply

    Yes, I agree!
    Since taking Losartan 50 mg. and Pravastatin 20 mg. per day, I have noticed hair loss that cannot be ignored. My hair has been thinning to the point where my scalp is showing through significantly. Not only that, but the strands are very thin and break easily about half way down. This is so unlike me! I have been taking “Biotin” and other supplements, but nothing has changed. I read a few days ago that cholesterol is an important component of hair and it was suggested to ingest fish oils, black current oil and flax seed oil to promote hair growth. How these additions would work when on statin drugs, I don’t know, but it’s worth giving a try – certainly after running it past your GP. I’m considering taking myself off the medications after discussing with my doctor, but of course she will be against the idea.

  5. Shirley
    La
    Reply

    I am taking lisinopril and amlodopine but first started on atenolol chlorithol and now I know why my hair is just about gone. I thank everyone for sharing because a friend just about lost all of hair and told me it was lisinopril that caused it and here I am taking lisinopril,amlodopine, and bisoprolol! Thank Yall so much!

  6. Anna
    Baton Rouge, LA
    Reply

    I started taking Amlodipine for blood pressure and Lovastatin for high cholesterol, about 6 weeks ago. I had beautiful thick and semi-long hair. I started noticing every time I combed through my hair that, it was shading a lot. I had no idea what the problem could be, so I started researching the medications that I was taking and came across this. I informed my doctor and they decreased my dosage, but I choose to change to the all natural blood pressure and cholesterol methods.

  7. Carol D
    Fort Lauderdale
    Reply

    I had a worse hair loss with Losartan then Amlodipine 2.5. Try Pura d’ or shampoo. I just started it. I had cortisone injections in my scalp. That did not work at all.I take Trianterine in the tablet form and take 1/4 in the morning. It is better then Losartan. I tried many other broke out in a rash itching. I tired them all Benicar, itching, and some mad my blood pressure higher.The pharmaceuticals need to come up with anew one. orst part after a while they do not work.

  8. Pat
    Oklahoma
    Reply

    I’ve been on Losartan for a few months and also had surgery twice within 24 hours in October (2 1/2 months ago), with general anesthetic. My hair was not at all in good shape before the surgery but since the surgery it has pretty much all fallen out. I had this problem after surgery before and my hair eventually came back, but this time it’s only getting worse. The Losartan is not doing a good job on my blood pressure anyway, so I guess I need to go back to the doctor and see if there’s anything else I can take. I’m allergic to most meds or at least they all have side effects and I haven’t had good luck with natural remedies.

  9. Maggie
    Tennessee
    Reply

    I have a history of bizarre drug reactions and I have to be careful of any medications prescribed. I’ve learned not to read the side effects brochure so if something happens, it’s not paranoia. I have fragile naturally curly hair and I am in my mid sixty’s. For weeks, my hair has gotten thinner and thinner to the point of embarrassment and severe self consciousness.

    My mom had very thin hair and I thought it was just my heritage. This past Sunday, I was combing my hair before my shower. I actually had my glasses on and was stunned. Hair was everywhere on the counter, floor and the comb was stuffed full.

    I was prescribed Losartan approximately five months ago. After reading the other posts, there is absolutely NO DOUBT in my mind that the massive amount of hair loss in the last five months is due to the Losartan. Doctors are seduced by drug reps to push their products and they very seldom read the side effects papers unless a patient enlightens them. Mine is about to be enlightened.

  10. shi
    NJ
    Reply

    I too have lots of hair loss since on amlodopine, also on atenolol, statin and losartan, hctz all of which is mentioned as causing hair loss in above comments, no wonder i’m going bald. use to have very thick hair . oh i i also take levothyroxin . sounds like i’m doomed to baldnesss.my husband says i shed worse than a dog and je’s right

  11. Melissa
    Narvon
    Reply

    Yes, I started taking lisinopril 10 mg for 4 months and I was what the heck my hair is very dry, and thinning and falling out after 3 months.

    I am stoping the meds, and doing natural.

  12. Pat
    Reply

    P.K.
    I have tried three different BP medications: Losartan (with horrible constant pain in my left leg and back) doc prescribed 50 mg, too much for 106 lb elderly woman, and I was only taking half the tablet and had to quit taking it after a few days because of too much pain. I developed a sinus infection when I quit the med.

    Then hydralazine, with swollen red tongue, not able to swallow my food, elevated liver enzymes. I had to quit that one after a couple of weeks.

    Then, amlodipine with hair loss for several months, although that side effect is not mentioned along with a dozen other side effects from that med. When I mention these side effects to my doctor, his response is, ” all medications have side effects”!

    I’m trying some of the natural remedies: beets, beet juice, hibiscus tea. They seem to lower the BP a little. Mine needs to come another 40 points. Thanks for all the good helpful info.

  13. Eva
    Roseville, CA
    Reply

    I started taking Lisinopril a month and a half and notice clumps of hair falling off? My husband thought it was the BP men’s and sure enough this site confirmed. What mess are there without the side effects?

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.